Jump to content

Florinef And Puffiness


mkoven
 Share

Recommended Posts

Hi,

I'm on .075 of florinef right now. Can't quite tell if it's helping. There is a lot of variaiton though in how puffy I am. At the end of the day, like today, my fingers and toes look like sausages. I imagine this is part of the desired effect, even if I don't like feeling and looking so swollen.

My blood pressures actually haven't changed much at all. If anything, they're a little lower than usual, but then it's the weak before my period, when they're always lower.

I've been drinking, salting, and, eating fruits and veggies high in potassium. My doc also told me take extra magnesium, as it helps potassium.

I'd heard that over the long haul, florinef can cause other heart problems-- like congestive heart failure. Anyone have info on this or had a physician express concern? I know I don't have chf, but I apparently have mild diastolic dysfunction-- which i guess is when the heart fills, not when it squeezes. I was told that many people have this and not to worry.

Link to comment
Share on other sites

I was told NOT to take Florinef if such a small dose causes swelling. One needs at a bare minimum .5mg to have an effect (many people need more). When I told my Endo that 1/4 pill was causing swelling he told me to get off the drug immediately as it was probably putting a lot of strain on my heart if I was swelling like that. I'm not trying to alarm you but please contact your doctor.

Sara

I'm on .075 of florinef right now. [sic] At the end of the day, like today, my fingers and toes look like sausages.

I'd heard that over the long haul, florinef can cause other heart problems-- like congestive heart failure. Anyone have info on this or had a physician express concern?

Link to comment
Share on other sites

Hi!

Yeah, I would check with the dr. to make sure. It is possible it is just not the right med for you.

Hope you get a response soon!

I can tell her, but I also predict she will say it's fine. She said she wants me to swell. She's an endo, not a cardio.

Anyone know how I would know if it's putting a strain on my heart? I've just had an extremely extensive cardiac workup (one might even say excessively so), so I don't think anything new would show up on a heart test--I imagine that any actual damage would not happen overnight. As of last week, my potassium and magnesium levels were fine.

And as I've written earlier, it becomes an awful mess when I start getting multiple medical opinions. And I'd have to find another doctor who actually has experience with florinef. No one in my local community has much experience treating ans stuff. And they all freak out that I'm on midodrine, and are afraid that I'm going to have a stroke from supine hypertension, even though my supine readings are rarely higher than 100/60. So, besides waiting for my appointment in Cleveland, who would I even ask medically who's reliable, other than my ans endo?

I think it may be helping my ans symptoms some-- though I still need midodrine. I haven't weighed myself since getting out of the hospital, so I don't know how many pounds or ounces of bloat I"m carrying around. (I don't own a scale, since I can get a little nutty about weight. I suppose I could use one in a gym or something.)

Curious to hear other people's experiences with bloat/puffiness on florinef. Are there people out there who had no swelling at all on small doses? I trust you guys' experiences quite a bit more than those of a doc who never uses it, and just thinks that salt/fluid excess is evil, only ever sees hypertension, etc....

I'm reluctant to come off it, as I was and have been in such a bad state, and don't want to give up too early on one of the main ans drugs out there--that at least I'm not allergic to. The puffiness is really the only side effect I notice at this point.

Link to comment
Share on other sites

Sometimes I have had swelling around my ankles, but usually I am OK and I'm not sure what I'm doing differently when my ankles swell. Perhaps they tend to swell more if I'm less active?

I didn't know that swollen fingers could be due to Florinef - I thought it was "one of those things" that we tend to get, but also in the general population when it's hot.

I haven't been warned of any long term cardiac risk. Given we are taking Florinef for a non-licensed use, I'm not sure there would be any reliable studies on the effects of long term therapy. This is the story I've been sold!

The way I look at it, taking Florinef long term isn't ideal but it gives me enough of an improvement in quality of life that it is worth the risk. I will probably see a cardiologist in the next few weeks - if they express any concerns over long term Florinef use or can see a change in my echocardiogram (since my last scan I've taken Florinef for about 4 years) I'll post again.

Link to comment
Share on other sites

I just wanted to post this in response to Delphic:

Usually, POTS patients are prescribed 0.1-0.2 mg of fludrocortisone daily. The dose should never exceed 0.4 mg orally each day as adrenal suppression may occur (Grubb, Kanjwal & Kosinski, 2006).

This is on potsplace.com^

My doctor said even .1 has caused horrible puffiness and swollenness that most of her patients don't want to deal with. She doesn't really want me to go on it. We're trying to substitute high doses of liquorice extract to substitute. Not quite working yet, but we'll see.

I was wondering, Delphic, if you knew anyone who is taking more than .5 of Florinef and is happy with the drug?

mkoven--the only other things my doctor has warned me about Florinef is that it can cause bad head pressure, migraines, swollen eyeballs, cataracts, glaucoma, and adrenal disorders. She was scared of long term effects because of my young age though---but she didn't specifically say congestive heart failure may occur.

Link to comment
Share on other sites

Michelle,

Hi, yeah, I don't know... Drs. can be that way, all the wonderful communication etc... :)

So, probably waiting for Cleveland is your best bet, unless your symptoms increase etc.

As far as telling if it is putting additional strain on your heart etc. I guess increase in chest pain/tightness, increase/decrease greater than normal with BP and/or HR, difficulty or shallow breathing, increased lightheadedness etc. I am not really sure for these circumstances, that is just a guess.

Good luck! :)

Link to comment
Share on other sites

I did try to communicate with her yesterday, but no response. Which doesn't really surprise me. I left a phone and an email message, proposing that we cut florinef to .05, and increase midodrine to 7.5. No word. And I'm sad to say I'm not holding my breath.

I see my pcp on Friday. I guess it's just an appointment to keep him in the loop as I haven't seen him since I've had all the cardiac, hospital, etc. drama. I could ask him, but don't think he will have much to say, as i doubt he prescribes this with any regularity, if at all. I think I'm his first patient to ever take midodrine.

The model where pcps integrate everything is lovely in principle, but everything is so specialized and fragmented, I"m not sure it works. I like him and he's a good guy, but all my quirky problems are not ones he typically encounters--ehlers-danlos, vertebrao-basilar migraines, dysautonomia, extreme allergies. So I go elsewhere--usually out of town--and my care gets ever-more fragmented. And no one talks to anyone else, or even sends a report. I have to ask for the record to be sent and bring a photocopy. And I think his reponse is typical-- assume symptoms have their usual cause. So for a very long time I was told I had asthma or anxiety for my recurrent shortness of breath...

Reading over this, I must seem like quite a cynic. I'm just frustrated that I have to direct my own care so much, when I have no medical care.

So yes, I guess unless the symptoms from florinef get worse, I'll wait until Cleveland. The puffiness is definitely more when I salt and fluid load, which makes sense. It's also worse at the end of the day, which also makes sense, even with compression stockings. So I guess if the puffiness gets bad on .05, I can cut back a little on salt.

And I guess I"ll see on Friday how much weight I"ve gained. (One of the things I dislike most about going to the doctor-- the dreaded scale!)

Link to comment
Share on other sites

I'm taking 0.1mg a day. I take it at night which seems to work better for me, otherwise I think it irritates my stomach if I take it in morning and evening doses. I haven't had any problems with it, other than sometimes getting slightly puffy ankles.

The florinef preparation available here changed last year and the new one has to be kept refrigerated. I don't know if it's coincidence, but I seem to get on better with this than the old version. With the old version, I had some minor issues with reduced immunity (picking up every cough and cold going round) and always feeling hungry (ie weight gain!). Either these issues have settled over time or the new preparation works better for me.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...